Missouri, 2008

Hail in Missouri, March 26, 2008

March 26, 2008 · NWS LSX · 13 events in 7 counties and zones

A cold front moved through the region and stalled over southern Missouri and southern Illinois on March 26th. Scattered severe thunderstorms developed over the area with large hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region and stalled over southern Missouri and southern Illinois on March 26th. Scattered severe thunderstorms developed over the area with large hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 26, 11:59 AM CST, 46 minutes earlier.

Area forecast discussion, Mar 26, 11:59 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1259 PM CDT WED MAR 26 2008

.DISCUSSION...
FRONTAL BOUNDARY HAS MADE ITS WAY SOUTH ACROSS MISSOURI AND ILLINOIS
AND AS OF 08Z...IT EXTENDED FROM SOUTHEASTERN INDIANA TO SOUTHEAST
MO...JUST NORTH OF CGI...THEN WESTWARD INTO FAR SOUTHWESTERN MO.
THE FRONT WILL SINK A LITTLE FURTHER BEFORE STALLING OUT ACROSS
OUR FAR SOUTHERN COUNTIES. SO MAIN FORECAST ISSUE IN THE SHORT
TERM WILL BE PCPN CHANCES WITH THIS BOUNDARY AND QPF AMOUNTS.

FOR THIS MORNING...MOISTURE AND INSTABILITY WILL STILL BE SOMEWHAT
LIMITED. SO JUST EXPECT SOME SCATTERED SHOWER ACTIVITY ALONG AND
NORTH OF THE FRONT DURING THE MORNING HOURS...THEN INCREASE IN
COVERAGE THIS AFTERNOON AS MOISTURE AND LIFT INCREASE NORTH OF THE
FRONT WITH BEST CHANCES OF PCPN ALONG AND JUST SOUTH OF I-70.
DEPENDING ON CLOUD COVER AND FRONTAL POSITION...HIGH TEMPS TO RANGE
FROM MID 50S FAR NORTH TO LOWER 60S FAR SOUTH.

BY TONIGHT...PCPN CHANCES INCREASE EVEN MORE AS WE SEE A SIGNIFICANT
RETURN OF LOW LEVEL MOISTURE ON THE NOSE OF A STRONG LOW LEVEL
JET...WITH BEST CHANCES DURING THE OVERNIGHT HOURS TONIGHT AND AGAIN
THURSDAY NIGHT. THE LOW LEVEL JET DOES VEER QUICKLY DURING THE
OVERNIGHT HOURS TONIGHT...SO EXPECT PCPN TO BE PROGRESSIVE AND SHIFT
OFF TO THE EAST FAIRLY RAPIDLY...LIMITING QPF AMOUNTS...THOUGH
ISOLATED INCH TO INCH AND A HALF AMOUNTS NOT OUT OF THE
QUESTION...ESPECIALLY FOR AREAS EAST OF ST. LOUIS METRO AREA. WITH
THE POTENTIAL OF LOCALLY HEAVY RAINFALL STILL EXISTING DURING THIS
PERIOD...WILL SEND OUT AN UPDATED HYDROLOGIC OUTLOOK (ESF)...THOUGH
CONTINUOUS WIDESPREAD MODERATE TO HEAVY PRECIPITATION IS NOT
EXPECTED TO OCCUR...BUT WITH GROUNDS ALREADY SATURATED COULD SEE AN
INCREASED THREAT OF FLASH FLOODING WITH SEVERAL ROUNDS OF PCPN
DURING THIS PERIOD.

PCPN WILL LET UP DURING THE MORNING HOURS ON THURSDAY...BEFORE NEXT
ROUND DEVELOPS IN THE AFTERNOON AND PERSISTS DURING THURSDAY NIGHT
AS NEXT WAVE RIDES NORTHEASTWARD ALONG FRONTAL BOUNDARY...EVENTUALLY
PULLING SYSTEM AWAY FROM AREA BY FRIDAY AFTERNOON.

BEYOND THAT EXTENDED GRIDS LOOK GOOD WITH BRIEF BREAK IN PCPN AS
NEXT ROUND OF PCPN POSSIBLE SUNDAY THROUGH MONDAY NIGHT...SO NO
MAJOR CHANGES MADE.

BYRD

&&

.AVIATION...
FOR THE 18Z TAFS...STATIONARY FRONTAL BNDRY CURRENTLY OVER SRN
PORTIONS OF MO AND IL. STRONG SLY MOIST ADVECTION RIDING OVER BNDRY
RESULTING IN ELEVATED TSRA THRU CNTRL AND SRN PORTIONS OF MO.
NOTABLE CHANGES IN BEGINNING TO TAF...SCT TSRA EXPECTED AT KCOU
BEGINNING OF TAF PERIOD WITH VCTS IN THE AFTN HRS FOR KSTL AND
KSUS. MVFR CONDITIONS CAN BE EXPECTED WITH INCLEMENT WEATHER. KUIN
SHLD REMAIN WELL N OF CONVECTIVE ACTIVITY AND FRONTAL BNDRY.
CURRENT THINKING IS FOR THE POSSIBILITY OF LLWS OVER KSUS AND KSTL
AS RESULT OF FRONTAL POSITION SITUATED OVER THE CENTRAL PORTION OF
MO...BUT WILL MONITOR AS WEATHER DEVELOPS TOWARDS THE 0Z TAFS.
BNDRY LAYER DECOUPLING AND INTENSIFICATION OF THE LLJ ALOFT COULD
LEAD TO ADDITIONAL CONDITIONS OF LLWS. AFTER 01Z SHRA WILL REMAIN
DOMINANT OVER MOST LOCALES...DISSIPATING THRU THE LATE EVNG INTO
EARLY MORNING HRS. ANTICIPATED INCREASING LOW LEVEL MOISTURE WITH
INTERMITTANT -DZ TO RESULT IN IFR/VIFR CEILINGS AND VSBYS
OVERNIGHT.

SIPPRELL

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 26, 9:08 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1008 AM CDT WED MAR 26 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1008 AM CDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE MISSISSIPPI RIVER AT CHESTER IS CURRENTLY AT MODERATE FLOOD
STAGE. PLEASE REFER TO THE APPROPRIATE RIVER FLOOD WARNINGS AND
STATEMENTS FOR MORE INFORMATION.

A FRONTAL BOUNDARY HAS STALLED ACROSS SOUTHERN MISSOURI AND
SOUTHERN ILLINOIS TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE DURING THE DAY AND THUNDERSTORMS LIKELY ACROSS THE AREA
TONIGHT. SOME OF THE THUNDERSTORMS COULD PRODUCE HAIL UP TO DIME
SIZE AND LOCALLY HEAVY RAINFALL ON AN ALREADY SATURATED
SOIL...LEADING TO THE POSSIBILITY OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT WILL REMAIN STALLED ACROSS THE REGION THROUGH FRIDAY.
SIGNIFICANT MOISTURE IS EXPECTED TO OVERRUN THIS FRONT. THUNDERSTORMS
ARE LIKELY ACROSS MUCH OF THE REGION THROUGH EARLY FRIDAY MORNING.
SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL ON
AN ALREADY SATURATED SOIL...LEADING TO THE POSSIBILITY OF FLASH
FLOODING.

THE MISSISSIPPI RIVER AT CHESTER IS EXPECTED TO DROP BELOW FLOOD
STAGE THURSDAY AFTERNOON. PLEASE REFER TO THE APPROPRIATE RIVER
FLOOD WARNING OR STATEMENT FOR MORE INFORMATION.

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH MONDAY
NIGHT AS MOISTURE RETURNS INTO THE REGION AHEAD OF A STRONG COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR TODAY AND TONIGHT FOR PORTIONS
OF SOUTHERN AND CENTRAL MISSOURI...AS WELL AS SOUTHWESTERN
ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

SIPPRELL

The radar

The St Louis radar (KLSX), 153 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Cole

When
March 26, 12:45 PM CST
Where
Cole County, Russellville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.520, -92.430

Hail, Cole

When
March 26, 1:04 PM CST
Where
Cole County, 2.5 mi NNW of Honey Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.505, -92.264

Hail, Crawford

When
March 26, 1:20 PM CST to 1:25 PM CST
Where
Crawford County, 0.31 mi NW of Cuba
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.073, -91.405

Hail, Crawford

When
March 26, 1:25 PM CST
Where
Crawford County, 1.53 mi WNW of Cuba Airstrip Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.088, -91.446

Hail, Crawford

When
March 26, 1:35 PM CST
Where
Crawford County, Steelville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.970, -91.350

Hail, Osage

When
March 26, 1:40 PM CST
Where
Osage County, Linn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.480, -91.850

Hail, Gasconade

When
March 26, 2:00 PM CST
Where
Gasconade County, Owensville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -91.500

Hail, Washington

When
March 26, 2:05 PM CST
Where
Washington County, 4.55 mi SW of Springtown
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.893, -90.849

Hail, Washington

When
March 26, 2:18 PM CST
Where
Washington County, 0.69 mi S of Potosi Wshngtn Co Ar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.920, -90.732

Hail, St. Francois

When
March 26, 2:30 PM CST
Where
St. Francois County, 0.45 mi W of Mitchell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.850, -90.588

Hail, St. Francois

When
March 26, 2:30 PM CST
Where
St. Francois County, Park Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.850, -90.550

Hail, Ste. Genevieve

When
March 26, 2:48 PM CST
Where
Ste. Genevieve County, 1.5 mi WNW of Weingarten
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.885, -90.247

Hail, Ste. Genevieve

When
March 26, 3:03 PM CST
Where
Ste. Genevieve County, St Marys
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.870, -89.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86465, 86466, 86467, 86469, 86470, 86487, 86489, 86499, 86500, 86501, 86502, 86503, 86504.